What is Purple Mint Poisoning ?
Purple mint is known by many other names used interchangeably by many people. Most commonly, this plant is also known as perilla mint. It is found in many areas, especially along wooded areas and in waste lands. It is considered a weed and is actually toxic to your horse if he ingests it and on rare occasions, if he inhales it.
The most common symptoms seen in this case of poisoning includes respiratory distress which can possibly lead to his death. There is no antidote to the poison the purple mint plant produces. Your veterinarian can offer supportive therapies and medications in response to the symptoms he is experiencing. Even with immediate medical intervention, your horse’s prognosis of recovery remains guarded.
If you notice your horse is having difficulty breathing, it needs to be treated as a medical emergency. Ingestion of purple mint by your horse can lead to this and he will require immediate veterinary attention.
Book First Walk Free!
Symptoms of Purple Mint Poisoning in Horses
Symptoms associated with purple mint poisoning may include:
- Increased body temperature
- Chronic weight loss
- Respiratory distress
Depending on where you are from, you may know this plant by a different name. Many common names the purple mint plant is known by includes perilla mint, purple perilla, common perilla, wild coleus, Joseph’s coat, Chinese basil, wild basil, shiso, blueweed, beefsteak plant, and rattlesnake weed. The purple mint plant is commonly known for giving off a minty fragrance, hence its name. This plant has a square shaped stem and produces blooms of small white flowers. This plant grows and flourishes best along wooded areas and waste areas.
Causes of Purple Mint Poisoning in Horses
In the scientific and sometimes medical communities, the purple mint plant is better known by its scientific name of Perilla. There are many different species of this plant belonging to the genus Perilla. This plant produces L-tryptophan which is toxic to horses upon ingestion and sometimes even inhalation. This toxin affects the respiratory system and nerve function within the body and death can occur within a few hours. Poisoning of horses from this plant is uncommon as they are not known to eat it unless they have no other options.
Diagnosis of Purple Mint Poisoning in Horses
While your horse’s symptoms may be localized to his respiratory system, the veterinarian will still complete an entire physical exam. She needs to check for other subtle symptoms he may be experiencing that can assist with her diagnosis. Via auscultation, she will listen to his heart and lungs and may discover the change in heart rate in addition to where the respiratory distress is originating. She will listen for crackles in the lungs that could indicate fluid or muffled sounds that could indicate another cause. If the heart rate is abnormal, she may want to hook him up to monitoring equipment and an ECG to visually see the heart rate and the waves. The beat of the heart that is abnormal can tell her a lot about your horse’s condition. She may also want to employ an ultrasound to check for heart wall abnormalities as well as internal heart issues. As for the lungs, she will likely recommend a radiograph to visually check for fluid, collapse, or other conditions within or around the lungs. This will help her rule out other illnesses during her diagnostic process.
Lab work involving blood tests, urine tests, and possible fecal tests shall be performed to rule out other possible causes of his symptoms. Chronic weight loss despite a healthy appetite can be from a parasitic infection; a variety of fecal tests can rule this out as a possible cause. A complete blood count (CBC) and chemistry panel will give basic information on his blood levels and organ function. It can show if he is suffering from an infection, anemia, or other blood based illnesses.
If the condition is fatal for your horse, it is highly suggested you have a necropsy performed. A necropsy will give the veterinarian a diagnosis she may have been unable to come to in time. Even if the veterinarian did come to a diagnosis, a necropsy is always a good idea for verification. In cases of purple mint toxicity, common findings upon necropsy include white foam in the airways and lungs. They may also find lungs to be partially collapsed even though the lining and structures appear normal. By knowing the actual cause of death, you can prevent your other animals from suffering the same fate. It will allow you to find the cause, in this case purple mint poisoning, find the source of the plant, and remove it from your property.
Treatment of Purple Mint Poisoning in Horses
To prevent further intoxication, you will need to immediately remove your horse from the purple mint plant source. Move him to a stall or enclosure where you can monitor what he is ingesting as well as protect him from other outside elements. Keeping him safe and calm is ideal while he is suffering the symptoms of purple mint poisoning.
There is no antidote to this type of poisoning, so treatment will involve supportive care and therapies as symptoms arise. For example, if your horse is experiencing respiratory distress, the veterinarian can administer drugs such as corticosteroids, antihistamines, antibiotics, atropine and diuretics to lessen his difficulty. If needed, she may also offer him oxygen to ensure he is receiving an adequate supply. If your horse becomes anoxic, it can kill him very quickly. Other medications and supportive therapies will be provided to your horse as needed.
Recovery of Purple Mint Poisoning in Horses
Since there is no exact treatment in response to purple mint poisoning, treatment and recovery vary from case to cause. The earlier the treatments begin the higher chance your horse will have at recovery. If you did not notice your horse ingesting this plant and if toxicity symptoms are severe, his prognosis for recovery is guarded.